Interactions between Quantum Probability and Operator Space Theory

  • Quanhua Xu
Part of the Lecture Notes in Mathematics book series (LNM, volume 1954)


We give a brief aspect of interactions between quantum probability and operator space theory by emphasizing the usefulness of noncommutative Khintchine type inequalities in the latter theory. After a short introduction to operator spaces, we present various Khintchine type inequalities in the non-commutative setting, including those for Rademacher variables, Voiculescu’s semicircular systems and Shlyakhtenko’s generalized circular systems. As an illustration of quantum probabilistic methods in operator spaces, we prove Junge’s complete embedding of Pisier’s OH space into a noncommutative L 1, for which Khintchine inequalities for the generalized circular systems are a key ingredient.


Banach Space Operator Space Quantum Probability Complex Interpolation Operator Hilbert Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BKS] M. Bożejke, B. Kümmerer and R. Speicher. q-Gaussian processes: non-commutative and classical aspects. Comm. Math. Phys., 185:129–154, 1997.CrossRefMathSciNetGoogle Scholar
  2. [BS] M. Bożejko and R. Speicher. An example of a generalized Brownian motion. Comm. Math. Phys., 137:519–531, 1991.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [ER] Ed. Effros and Z-J. Ruan. Operator spaces. The Clarendon Press Oxford University Press, New York, 2000.zbMATHGoogle Scholar
  4. [HM] U. Haagerup and M. Musat. On the best constants in noncommutative Khintchine type inequalities. J. Funct. Anal., 250(2):588–624, 2007.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [HP] U. Haagerup and G. Pisier. Bounded linear operators between C *-algebras. Duke Math. J., 71:889–925, 1993.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [Ha] F. Hansen. An operator inequality. Math. Ann., 246:249–250, 1979/80.CrossRefMathSciNetGoogle Scholar
  7. [J1] M. Junge. Doob’s inequality for non-commutative martingales. J. Reine Angew. Math., 549:149–190, 2002.zbMATHMathSciNetGoogle Scholar
  8. [J2] M. Junge. Embedding of the operator space OH and the logarithmic ‘little Grothendieck inequality’. Invent. Math., 161:225–286, 2005.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [J3] M. Junge. Operator spaces and Araki-Woods factors: a quantum probabilistic approach. IMRP Int. Math. Res. Pap., pages Art. ID 76978, 87, 2006.Google Scholar
  10. [JO] M. Junge and T. Oikhberg. Unconditional basic sequences and homogeneous Hilbertian subspaces of non-commutative L p spaces. Indiana Univ. Math. J., 56:733–765, 2007.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [JPX] M. Junge and J. Parcet and Q. Xu. Rosenthal type inequalities for free chaos. Ann. Proba. 35:1374–1437, 2007.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [JX] M. Junge and Q. Xu. Noncommutative Burkholder/Rosenthal inequalities II: Applications. Israel J. Math., to appear.Google Scholar
  13. [Ka] J-P. Kahane. Some random series of functions. Cambridge University Press, Cambridge, second edition, 1985.zbMATHGoogle Scholar
  14. [Ko] H. Kosaki. Applications of the complex interpolation method to a von Neumann algebra: noncommutative L p-spaces. J. Funct. Anal., 56:29–78, 1984.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [KR] R.V. Kadison and J.R. Ringrose. Fundamentals of the theory of operator algebras. Vol. II. Amer. Math. Soc., Providence, RI, 1997.Google Scholar
  16. [Pa] V. Paulsen. Completely bounded maps and operator algebras, volume 78 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 2002.Google Scholar
  17. [LPP] F. Lust-Piquard and G. Pisier. Noncommutative Khintchine and Paley inequalities. Ark. Mat., 29:241–260, 1991.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [P1] G. Pisier. The operator Hilbert space OH, complex interpolation and tensor norms. Mem. Amer. Math. Soc., 122(585):viii+103, 1996.MathSciNetGoogle Scholar
  19. [P2] G. Pisier. Non-commutative vector valued L p-spaces and completely p-summing maps. Astérisque, (247):vi+131, 1998.Google Scholar
  20. [P3] G. Pisier. Introduction to operator space theory. Cambridge University Press, Cambridge, 2003.zbMATHGoogle Scholar
  21. [P4] G. Pisier. Completely bounded maps into certain Hilbertian operator spaces. Int. Math. Res. Not., (74):3983–4018, 2004.Google Scholar
  22. [P5] G. Pisier. The operator Hilbert space OH and type III von Neumann algebras. Bull. London Math. Soc., 36:455–459, 2004.zbMATHCrossRefMathSciNetGoogle Scholar
  23. [PS] G. Pisier and D. Shlyakhtenko Grothendieck’s theorem for operator spaces. Invent. Math., 150:185–217, 2002.zbMATHCrossRefMathSciNetGoogle Scholar
  24. [PX] G. Pisier and Q. Xu. Non-commutative L p-spaces. In Handbook of the geometry of Banach spaces, Vol. 2, pages 1459–1517. North-Holland, Amsterdam, 2003.CrossRefGoogle Scholar
  25. [R] Z-J. Ruan. Subspaces of C *-algebras. J. Funct. Anal., 76:217–230, 1988.zbMATHCrossRefMathSciNetGoogle Scholar
  26. [S] D. Shlyakhtenko. Free quasi-free states. Pacific J. Math., 177:329–368, 1997.zbMATHMathSciNetCrossRefGoogle Scholar
  27. [T] M. Takesaki. Theory of operator algebras I. Springer-Verlag, New York, 1979.Google Scholar
  28. [VDN] D. V. Voiculescu, K. J. Dykema and A. Nica. Free random variables. Amer. Math. Soc., Providence, RI, 1992.zbMATHGoogle Scholar
  29. [X1] Q. Xu. Embedding of C q and R q into noncommutative L p-spaces, 1≤p<q≤2. Math. Ann., 335:109–131, 2006.zbMATHCrossRefMathSciNetGoogle Scholar
  30. [X2] Q. Xu. Operator-space Grothendieck inequalities for noncommutative L p-spaces. Duke Math. J., 131:525–574, 2006zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Quanhua Xu
    • 1
  1. 1.UFR Sciences et techniquesUniversité de Franche-ComtéBesançon CedexFrance

Personalised recommendations